Alert archive / Minnesota / Flash Flood Warnings in 2005

Flash Flood Warning 57, NWS Grand Forks, ND

September 9, 2005Mahnomen County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Sep 9, 2005, 11:09 AM CDT for Mahnomen County, Minnesota. It was in force for 11 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2005, 11:09 AM CDT (16:09 UTC)
Expired
Sep 9, 2005, 10:00 PM CDT
In force
11 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Mahnomen County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 113 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 12:39 PM CDTFLASH FLOOD5 Nnw Mahnomen, MNFLOODING ALONG MARSH CREEK. WATER BRIEFLY OVERTOPPED COUNTY ROAD 130 NEAR MARSH CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 4.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 091609
FFWFGF
MNC087-100300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1109 AM CDT FRI SEP 9 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MAHNOMEN COUNTY IN NORTHWEST MINNESOTA

* UNTIL 1000 PM CDT

* AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 5 MILES NORTHWEST OF
  MAHNOMEN...OR ABOUT 39 MILES NORTH OF DETROIT LAKES. THE STORM     
  PRODUCING VERY HEAVY RAIN WAS MOVING TO THE EAST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE MAHNOMEN...WAUBUN...PINE BEND
  AND NAYTAHWAUSH.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4717 9605 4717 9559 4748 9558 4748 9605

$$

BRAMER
3 follow-up statements
000 
WGUS73 KFGF 091916
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
216 PM CDT FRI SEP 9 2005

MNC087-100300-
MAHNOMEN MN-
216 PM CDT FRI SEP 9 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MAHNOMEN COUNTY UNTIL
1000 PM CDT FRIDAY EVENING...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STORM TOTAL RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ACROSS THE 
NORTHERN HALF OF MAHNOMEN COUNTY.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON 
AND EVENING. THESE THUNDERSTORM WOULD LIKELY PRODUCE HEAVY RAINFALL.
DUE TO SATURATED SOILS...ANY ADDITIONAL PRECIPITATION WILL PRODUCE 
RUNOFF AND FLASH FLOODING.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4717 9605 4717 9559 4748 9558 4748 9605

$$

BRAMER
000 
WGUS73 KFGF 092229
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
525 PM CDT FRI SEP 9 2005

MNC087-100300-
MAHNOMEN MN-
525 PM CDT FRI SEP 9 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MAHNOMEN COUNTY UNTIL
1000 PM CDT FRIDAY EVENING...

AT 523 PM CDT...THE PUBLIC REPORTED THAT STREAMS AND DITCHES ACROSS 
NORTHERN MAHNOMEN COUNTY WERE RUNNING FULL. MARSH CREEK...NORTHWEST 
OF MAHNOMEN...HAD FLOODED OVER COUNTY ROAD 130 EARLIER IN THE 
AFTERNOON. 

ADDITIONAL THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING AND 
COULD PRODUCE ADDITIONAL FLOODING RAINS. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4717 9605 4717 9559 4748 9558 4748 9605

$$

GUST
000 
WGUS73 KFGF 100256
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
956 PM CDT FRI SEP 9 2005

MNC087-100306-
MAHNOMEN MN-
956 PM CDT FRI SEP 9 2005

...THE FLASH FLOOD WARNING HAS EXPIRED FOR MAHNOMEN COUNTY...

AT 956 PM CDT...THE HEAVY RAIN IN MAHNOMEN COUNTY HAS MOVED OUT OF
THE COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT 955 PM CDT.

LAT...LON 4717 9605 4717 9559 4748 9558 4748 9605

$$
DK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 8:30 PM CDT, 14 hours 39 minutes earlier.

Area forecast discussion, Sep 8, 8:30 PM CDT, 14 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CDT THU SEP 8 2005

FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN CHANCES.

SKIES HAVE PRETTY MUCH CLEARED OFF EXCEPT FOR FAR NORTH. BASED ON
FLOW AM NOT ANTICIPATING MUCH IN WAY OF CLOUD COVER OVERNIGHT.
NAM/GFS BOTH INDICATING INCREASING WARM ADVECTION/ISENTROPIC LIFT
DURING OVERNIGHT. LOW LEVEL JET INCREASES TO NEARLY 30KT HOWEVER
LITTLE IN THE WAY OF SPEED OR DIRECTIONAL CONVERGENCE BLO 800MB.
ALSO UPPER SUPPORT AND DEEP LAYERED MOISTURE LACKING. AS A RESULT
WILL MAINTAIN DRY FORECAST. STEADY SE FLOW AND WARM ADVECTION SHOULD
MAKE FOR MILD NIGHT. OVERALL FORECAST OK WITH ONLY SLIGHT
ADJUSTMENTS MADE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 9, 6:15 AM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT FRI SEP 9 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
615 AM CDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE OVER THE AREA THIS MORNING AND THEN
THIS AFTERNOON NORTHEAST OF A LINE FROM CAVALIER NORTH DAKOTA TO
WADENA MINNESOTA. THEY WILL GENERALLY BE NON-SEVERE BUT ONE OR TWO
MAY CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT...
SUNDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

In the hours before

Local storm report, Sep 9, 9:15 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
915 AM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             7 NNW GOLDEN LAKE       47.67N 97.69W
09/09/2005  1.25 INCH        STEELE             ND   PUBLIC

0735 AM     HAIL             9 SSE LOGAN CENTER      47.68N 97.74W
09/09/2005  1.25 INCH        GRAND FORKS        ND   PUBLIC

0745 AM     HAIL             2 WSW NORTHWOOD         47.72N 97.61W
09/09/2005  0.75 INCH        GRAND FORKS        ND   PUBLIC

&&

GGUST
Local storm report, Sep 9, 9:41 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
941 AM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             3 SE KLOTEN             47.69N 98.03W
09/09/2005  0.75 INCH        NELSON             ND   PUBLIC

&&

JDS
Local storm report, Sep 9, 10:30 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1030 AM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HAIL             5 SE PILLSBURY          47.16N 97.72W
09/09/2005  0.88 INCH        CASS               ND   TRAINED SPOTTER

&&

LKENNEDY
Local storm report, Sep 9, 10:30 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1030 AM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HAIL             7 W PAGE                47.16N 97.72W
09/09/2005  0.88 INCH        CASS               ND   TRAINED SPOTTER

&&

LKENNEDY
Local storm report, Sep 9, 10:39 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1039 AM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HAIL             4 SE PILLSBURY          47.17N 97.74W
09/09/2005  0.88 INCH        BARNES             ND   TRAINED SPOTTER

&&

LKENNEDY
Local storm report, Sep 9, 10:41 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1041 AM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             12 ENE BRANTFORD        47.66N 98.68W
09/09/2005  0.88 INCH        EDDY               ND   PUBLIC

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:32 AM CDTSevere Thunderstorm WarningFGFPolk58 min
Sep 9, 10:48 AM CDTFlash Flood WarningFGFNorman11 hr
Sep 9, 10:49 AM CDTSevere Thunderstorm WarningFGFNorman56 min
Sep 9, 11:20 AM CDTSevere Thunderstorm WarningFGFMahnomen55 min
Sep 9, 11:45 AM CDTSevere Thunderstorm WarningFGFNorman40 min
Sep 9, 1:29 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater61 min
Sep 9, 1:34 PM CDTFlash Flood WarningFGFBeltrami, Clearwater9 hr
Sep 9, 1:55 PM CDTSevere Thunderstorm WarningFGFPolk35 min
Sep 9, 2:02 PM CDTFlash Flood WarningFGFPolk9 hr

Nearby

Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.